Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 4, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 14, 2024, 8:42 PM CDT for Wabash County, Illinois; Gibson County, Pike County, Indiana. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 8:42 PM CDT (01:42 UTC)
- Expired
- Mar 14, 2024, 9:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Wabash County, IL, Gibson County, IN, Pike County, IN
The radar
The Evansville,IN radar (KVWX), 31 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 9:02 PM CDT | TSTM WND DMG | 4 Nnw Francisco, IN | Report from mPING: 3-inch tree limbs broken; Power poles broken. |
| Mar 14, 9:14 PM CDT | TSTM WND DMG | Petersburg, IN | Large tree limbs down with power outages. |
| Mar 14, 9:20 PM CDT | HAIL 1 | Petersburg, IN | Pea to Quarter sized hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
| Mar 14, 5:27 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718
WFUS53 KPAH 150142
TORPAH
ILC185-INC051-125-150215-
/O.NEW.KPAH.TO.W.0004.240315T0142Z-240315T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
842 PM CDT Thu Mar 14 2024
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Northeastern Wabash County in southeastern Illinois...
Northeastern Gibson County in southwestern Indiana...
Northwestern Pike County in southwestern Indiana...
* Until 915 PM CDT/1015 PM EDT/.
* At 841 PM CDT/941 PM EDT/, a severe thunderstorm capable of
producing a tornado was located near Mount Carmel, moving east at
55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Patoka around 845 PM CDT.
Petersburg around 1000 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Hazleton and Allendale.
This includes Interstate 69 in Indiana between Mile Markers 39 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3851 8765 3846 8776 3842 8774 3843 8766
3846 8766 3845 8760 3850 8759 3852 8754
3849 8750 3854 8743 3854 8738 3851 8737
3854 8735 3851 8729 3854 8725 3854 8717
3840 8721 3836 8789 3856 8788 3857 8765
TIME...MOT...LOC 0141Z 268DEG 47KT 3846 8773
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KC1 follow-up statement
245
WWUS53 KPAH 150159
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
859 PM CDT Thu Mar 14 2024
ILC185-150208-
/O.CAN.KPAH.TO.W.0004.000000T0000Z-240315T0215Z/
Wabash IL-
859 PM CDT Thu Mar 14 2024
...THE TORNADO WARNING FOR NORTHEASTERN WABASH COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT/1000 PM EDT/ for
southeastern Illinois. A Tornado Watch also remains in effect until
midnight CDT/100 AM EDT/ for southwestern Indiana.
&&
LAT...LON 3854 8717 3840 8721 3837 8778 3842 8774
3843 8766 3846 8766 3844 8763 3845 8760
3850 8759 3849 8754 3852 8754 3850 8753
3849 8750 3854 8743 3853 8742 3854 8738
3851 8737 3854 8735 3851 8730 3854 8725
TIME...MOT...LOC 0158Z 268DEG 47KT 3847 8744
$$
INC051-125-150215-
/O.CON.KPAH.TO.W.0004.000000T0000Z-240315T0215Z/
Gibson IN-Pike IN-
859 PM CDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT/1015 PM EDT/
FOR NORTHEASTERN GIBSON AND NORTHWESTERN PIKE COUNTIES...
At 858 PM CDT/958 PM EDT/, a severe thunderstorm capable of producing
a tornado was located 8 miles west of Petersburg, moving east at 55
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Petersburg around 1005 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Hazleton.
This includes Interstate 69 in Indiana between Mile Markers 40 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3854 8717 3840 8721 3837 8778 3842 8774
3843 8766 3846 8766 3844 8763 3845 8760
3850 8759 3849 8754 3852 8754 3850 8753
3849 8750 3854 8743 3853 8742 3854 8738
3851 8737 3854 8735 3851 8730 3854 8725
TIME...MOT...LOC 0158Z 268DEG 47KT 3847 8744
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 14, 4:02 PM CDT, 4 hours 40 minutes earlier. Its key messages:
- Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours.
- Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon.
- Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week.
Area forecast discussion, Mar 14, 4:02 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Paducah KY 402 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours. - Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon. - Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week. && .UPDATE... Issued at 352 PM CDT Thu Mar 14 2024 Updated Aviation discussion for 00Z TAF Issuance. && .DISCUSSION... Issued at 202 PM CDT Thu Mar 14 2024 Large scale ascent is increasing over MO/AR/OK as evidenced by the large convective clusters forming there. More subtle towering cumulus is evident along the I-44 corridor in Missouri. 18z SGF sounding has about 2200 J/kg of MLCAPE starting to approach the convective temperature even with a residual inversion. ACARS soundings from flights in the region show that cap is slowly eroding overhead as well, probably collocated with the clouds clearing in the northwest on satellite as that cumuloustratus was presumably trapped just under the inversion. That cloud layer did limit our heating today, but we will be pulling a south and southwest wind out of west Tennessee where it is 81 degrees with mid 60s dewpoints. Deep layer shear is quite strong, at 50-55 kts. Lower layer shear is also relatively strong although not quite as top-end at 30kts in the 0-1km layer with SRH calculated around 200 m2/s2 on KPAHs VWP. Significant Tornado Parameter is about 1 to 2 to our west and will probably be in that range for much of the afternoon once warmer air moves in. Long story short we will be watching the TCU in Missouri to develop into more discrete cells. CAMs/WoFs really want to develop a few longer tracked discrete cells from this activity into our northwestern counties by 3-5 pm. If that were to happen it would obviously carry an all-hazards threat of tornado/wind/hail. The instability over southern MO and northern Arkansas would also potentially allow for some development ahead of the main MCS complex that could track into the area. The main MCS would then track this direction by this evening. That system would carry a continued severe weather risk mainly in the form of wind and hail but QLCS tornado can't be ruled out given the available instability and shear. Wet bulb zero heights are also quite low at 8000-9000 ft so hail will be possible with any deep convection. The heaviest rain signal is to our south but will need to keep at least one eye peeled to flood potential although ground conditions are pretty dry. Cold front works through by the morning leaving a cooler and cloudy day. The only other real item of concern in the forecast is a strong cold front on Sunday that will leave behind some sub-freezing low temperatures on Sunday night and Monday night before southwesterly flow builds back in and moderates temperatures. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 352 PM CDT Thu Mar 14 2024 MVFR-low VFR bases will lower/deteriorate this evening/overnight as a cold front's approach initiates a convective line of storms with its passage. Further restrictions to IFR CIGS/VSBYS is anticipated with the thunderstorms. After the front's passage, winds will shift to the west, then to the north, as bases deteriote while some VCTS/VCSH lingers awhile. Time/height cross sections suggest restricted CIGS will hold for the bulk of the forecast. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, Mar 14, 5:32 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 532 PM CDT Thu Mar 14 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 532 PM CDT Thu Mar 14 2024 /632 PM EDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Active strong to severe storms are approaching the Quad State region, where a Tornado Watch is in effect. Refer to the Watch and any subsequent Warnings and statements for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Local storm report, Mar 14, 8:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT THU MAR 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 1 SE CAPE GIRARDEAU 37.30N 89.54W
03/14/2024 M66 MPH CAPE GIRARDEAU MO ASOS
&&
BMLocal storm report, Mar 14, 8:05 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
805 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Tstm Wnd Gst 1 SE Cape Girardeau 37.30N 89.54W
03/14/2024 M66 MPH Cape Girardeau MO ASOS
Corrects previous tstm wnd gst report from 1
SE Cape Girardeau.
&&
bmLocal storm report, Mar 14, 8:10 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
810 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Tstm Wnd Dmg Mount Vernon 38.32N 88.91W
03/14/2024 Jefferson IL Emergency Mngr
reports of thousands of power outages.
&&
bmLocal storm report, Mar 14, 8:13 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
813 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Dmg Puxico 36.95N 90.16W
03/14/2024 Stoddard MO Emergency Mngr
trees down reports of power outages.
&&
bmLocal storm report, Mar 14, 8:14 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
814 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg Vanduser 36.99N 89.69W
03/14/2024 Scott MO Emergency Mngr
Roof blown off house.
&&
bmLocal storm report, Mar 14, 8:39 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
839 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM Tstm Wnd Dmg 2 N Belle Prairie City 38.26N 88.56W
03/14/2024 Hamilton IL Emergency Mngr
Multiple trees down on County Road 2400 N
just west of County Road 800 E. Top of grain
bin blown off into roadway.
&&The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:17 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson, Wayne | 58 min |
| Mar 14, 7:22 PM CDT | Special Weather Statement | PAH | Alexander, Jackson, Union | 38 min |
| Mar 14, 7:29 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 46 min |
| Mar 14, 7:42 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Hamilton, Jefferson, Wayne, White | 63 min |
| Mar 14, 7:48 PM CDT | Tornado Warning | PAH | Jefferson, Wayne | 42 min |
| Mar 14, 7:49 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Union | 25 min |
| Mar 14, 7:56 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Johnson, Massac, Pulaski, Union | 49 min |
| Mar 14, 8:17 PM CDT | Areal Flood Advisory | PAH | Jefferson | 106 min |
| Mar 14, 8:25 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Hamilton, Wabash, Wayne, White | 35 min |
| Mar 14, 8:29 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope | 46 min |
| Mar 14, 8:58 PM CDT | Special Weather Statement | PAH | Hardin | 62 min |
| Mar 14, 8:56 PM CDT | Severe Thunderstorm Warning | PAH | Gibson, Pike, Posey, Spencer, Vanderburgh, Warrick | 49 min |
| Mar 14, 9:16 PM CDT | Tornado Warning | PAH | Pike | 14 min |
| Mar 14, 9:42 PM CDT | Areal Flood Advisory | PAH | Vanderburgh | 53 min |
| Mar 14, 9:47 PM CDT | Special Weather Statement | PAH | Spencer | 28 min |
Nearby
Tornado Warnings in Indiana, 2024Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.